Michigan, 2022Damaging Winds in Michigan, June 15, 2022
June 15, 2022 · NWS MQT · 3 events in 2 counties and zones
A cold front moving through a moist and unstable airmass spawned a line of particularly strong severe thunderstorms over portions of south central Upper Michigan on the evening of the 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $504,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through a moist and unstable airmass spawned a line of particularly strong severe thunderstorms over portions of south central Upper Michigan on the evening of the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 15, 1:35 PM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 15, 1:35 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
335 PM EDT Wed Jun 15 2022
.SHORT TERM...(Through this evening)
Issued at 129 PM EDT WED JUN 15 2022
Scattered elevated thunderstorms lifted northeast through Upper
Michigan this morning before congealing together into a line that
exited the region early this afternoon. Reports that we got from
this were mainly small hail and heavier rain. After this
convection exited, clear skies followed, allowing areas of western
and central Upper Michigan to warm into the upper 70s to low 80s.
The humidity was around as well, and dewpoints near 70F and in
the low 70s have been observed for a majority of the day in some
places.
Upstream in Wisconsin, more clear skies and destabliziation has been
on going since the morning hours as we've moved into the warm
sector. By this evening, many CAMS are suggesting 2000-3000 j/kg of
MLCAPE with 40-60kt of 0-6km shear upstream as well as over parts of
the central and eastern Upper Michigan. Some curved hodographs give
me pause, but storm mode looks to transition into a linear complex
as it makes its way into the central. This suggests an initial hail
threat could become a wind threat by late evening as the event
unfolds. PWATS are also rather high, and approaching 1.75 inches
across the region, suggesting any thunderstorm could be accompanied
by heavy rain. Given the magnitude of these convective parameters,
strong to severe thunderstorms, capable of producing hail, strong
winds, heavy rain, and an isolated tornado or two are expected.
.LONG TERM...(Tonight through Wednesday)
Issued at 334 PM EDT WED JUN 15 2022
A 500 mb trough over the northern plains will continue to affect the
weather 00z Thu with the trough axis passing across the upper Great
Lakes on Thu. A shortwave will move through the area tonight. A
ridge will build into the plains Fri into Sat. Will be very active
this evening with severe weather moving through. All types of severe
weather are possible, but main threat will continue to be large hail
and damaging winds. Once this moves through this evening with a cold
front, then quieter weather moves in. Did put some pops in for Thu
across the far north and eastern cwa with upper level troughing and
instability in the wraparound area moving through. This is mostly
slight chance pops only.
In the extended, the GFS and ECMWF show deep 500 mb troughs on both
coasts and a strong 500 mb ridge across the central U.S. 12z Sun.
This ridge moves eastward to the Mississippi River valley with the
ridge axis across the upper Great Lakes 12z Mon. Pattern changes
little for Tue, then the ridge gets flattened 12z Wed as a shortwave
moves through the upper Great Lakes. Temperatures look to be above
normal for most of this forecast period. Could have a repeat episode
of severe weather with ring of fire scenario setting up this weekend
Sunday into Wed.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 129 PM EDT WED JUN 15 2022
VFR conditions are largely expected at all terminals this afternoon.
The exception seems to be the immediate future at KSAW, which is
experiencing moist upslope flow following this morning's convection.
This evening, showers and thunderstorms are expected to move into
the region. There is a good chance for some storms to be strong to
severe as they move from west to east across the region. Initial
indications are that cellular mode late afternoon/early evening in
the west will transform to a linear complex this evening. Expecting
heavy downpours, strong wind, and some hail to be possible at all
terminals. Guidance is suggesting VFR conditions will return tonight
ahead of a surge of gusty winds Thursday.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 334 PM EDT WED JUN 15 2022
Thunderstorms are expected tonight with the potential for storms to
become strong to severe. Within these storms, gusty winds and hail
will be possible, with heavy rain likely, which could cause vsby
reductions.
For Thu, breezy SWrly to Wrly winds are expected with gusts
approaching gale-force to 35 knots. There is some uncertainty as to
whether or not gales will be realized at the surface of the water,
but are possible for higher platforms, particularly in the central
portions of the lake. Wind gusts will slacken as Thursday night
progresses into Friday, but remain in the 20 to 30 knot range.
Winds of 25 knots or less look to prevail over the weekend into
next week.
Mariners could run into thick areas of fog through tonight with
visibility improving late tonight due to a cold front moving through
the area and bringing in some drier air.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Dense Fog Advisory until 8 AM EDT /7 AM CDT/ Thursday for LSZ162-
240>251-263>267.
Lake Michigan...
None.
&&
SHORT TERM...JTP
LONG TERM...07
AVIATION...JTP
MARINE...07Hazardous weather outlook, Jun 15, 1:27 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
327 PM EDT Wed Jun 15 2022
MIZ001>007-009>014-084-085-161930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
327 PM EDT Wed Jun 15 2022 /227 PM CDT Wed Jun 15 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Strong to severe thunderstorms possible; large hail, damaging
winds, and heavy rain are the primary severe weather hazards.
Isolated tornadoes will also be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Windy conditions are expected across Upper Michigan Thursday. Wind
gusts of 30 to 40 mph are possible, with potential for stronger
winds over the Keweenaw Peninsula.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-161930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
327 PM EDT Wed Jun 15 2022 /227 PM CDT Wed Jun 15 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Strong to severe thunderstorms are possible tonight, with the
primary hazards being large hail and damaging winds. Waterspouts
are possible. Areas of dense fog are also expected, particularly
in areas that experience rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Gale force gusts up to 35 knots are possible north of the
Keweenaw Peninsula Thursday. See the latest Open Lakes Forecast
for more details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LMZ221-248-250-161930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
327 PM EDT Wed Jun 15 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Strong to severe thunderstorms are possible, with the primary
hazards being large hail and damaging winds. Waterspouts are
possible. Areas of dense fog are also expected, particularly in
areas that experience rainfall.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Gale force gusts are possible near the lakeshore Thursday. See the
latest Nearshore Marine Forecast for more details.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
WFO MQT
In the hours before
Local storm report, Jun 15, 12:15 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
215 PM EDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG CASPIAN 46.06N 88.63W
06/15/2022 IRON MI PUBLIC
TWO LARGE DIAMETER SPRUCE TREES WERE SNAPPED
AND UPROOTED IN CASPIAN EARLY THIS MORNING.
DELAYED REPORT VIA SOCIAL MEDIA.
&&
JSSLocal storm report, Jun 15, 12:20 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
220 PM EDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG CASPIAN 46.06N 88.63W
06/15/2022 IRON MI PUBLIC
REPORTED TREE DOWN OVER YOUNGS AVENUE EARLY
THIS MORNING. TREE WAS QUICKLY REMOVED BY
CITY OFFICIALS. DELAYED REPORT VIA SOCIAL
MEDIA.
&&
JSSSpecial weather statement, Jun 15, 4:01 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Marquette MI
601 PM EDT Wed Jun 15 2022
MIZ005-152230-
Marquette MI-
601 PM EDT Wed Jun 15 2022
...A strong thunderstorm will impact portions of central Marquette
County through 630 PM EDT...
At 601 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Ishpeming, or near Ishpeming, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Little Presque Isle around 620 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4641 8775 4649 8791 4682 8754 4664 8734
TIME...MOT...LOC 2201Z 216DEG 31KT 4655 8769
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
tdudSpecial weather statement, Jun 15, 4:26 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Marquette MI
526 PM CDT Wed Jun 15 2022
MIZ010-152300-
Iron MI-
526 PM CDT Wed Jun 15 2022
...A strong thunderstorm will impact portions of central Iron County
through 600 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iron River, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Amasa around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4602 8869 4603 8883 4604 8885 4633 8855
4610 8819 4600 8845 4600 8847 4599 8848
4602 8851 4601 8859 4602 8860 4599 8862
4599 8866
TIME...MOT...LOC 2226Z 232DEG 33KT 4610 8864
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
tdudThunderstorm Wind, Menominee
- When
- June 15, 6:00 PM CST to 6:25 PM CST
- Where
- Menominee County, Faithorn to 0.63 mi S of Hermansville
- Measured
- 96 kt (110 mph) estimated gust
- Property damage
- $500,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.680, -87.770
The NWS storm survey team observed widespread damage from Faithorn to Hermansville with several structures severely damaged and thousands of trees uprooted or snapped off. Downed trees and powerlines resulted in impassable roads. |The NWS survey team also concluded that the damage was characteristic of intense straight line winds of 100 to 110 mph. This is supported by radar data which showed a classic descending rear inflow jet (strong high altitude winds descending to the ground) surging northeastward across this area. In addition, the downed trees fell in mainly the same direction along with signs of divergent flow in the damage pattern.
Thunderstorm Wind, Menominee
- When
- June 15, 6:10 PM CST to 6:15 PM CST
- Where
- Menominee County, 0.69 mi N of Cunard
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 45.740, -87.670
There was a social media report of trees down four miles northwest of Hermansville.
Thunderstorm Wind, Delta
- When
- June 15, 8:08 PM EST to 8:13 PM EST
- Where
- Delta County, 2.05 mi WSW of Garden
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 45.770, -86.590
There was a social media report of a tree down and large swing blown down just west of Garden.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 15, 2022$4.8 million · EF2 · 56 events
- Tornadoes and Hail in Wisconsin, June 15, 20222 injured · $2.0 million · EF2 · 21 events
- Heat in Arizona, June 15, 20221 death · 1 event
- Flooding and Damaging Winds in Wisconsin, June 15, 2022$1.4 million · 87 kt wind · 37 events
- Hail and Damaging Winds in Minnesota, June 15, 2022$115,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Iowa, June 15, 2022$70,000 · 50 kt wind · 3 events
- High Wind in North Dakota, June 15, 202260 kt wind · 12 events
- Damaging Winds in Michigan, June 15, 2022$14,000 · 61 kt wind · 5 events
- Drought in Oklahoma, June 15 to 30, 202211 events
- Heat in Alabama, June 15, 202211 events
- Hail and Damaging Wind in Florida, June 15, 2022$15,000 · 1 in hail · 2 events
- High Wind in Montana, June 15, 202266 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028186, 1028182, 1028180.